After two years of taking natural desiccated thyroids (NDTs), I’m switching back to standard medication for hypothyroidism: levothyroxine. Read on to find out why. (If you want the TL;DR version, then here it is: I’m switching because I think my NDT is giving me tinnitus.)
In 2013 and 2014, I had this colourful collection of symptoms:
- Always tired, despite sleeping well
- Difficulty concentrating – like being in a mind fog
- Bags under my eyes
- Low-level depression
- I was 27 but I looked 37
- Always thinking about my health
- Low libido
I was diagnosed with hypothyroidism in June 2014. The doctor prescribed me with levothyroxine, which is the standard treatment for hypothyroid patients. I was fairly happy with this medication even though the doctor seemed slow to increase the dosage.
I began to see some of my health problems disappear. My elbows were no longer dry, red or raw. The dry skin on my toes cleared up. At a daily dosage of 150 mcg I was able to grow a beard for the first time in my life:
During this time I was reading stopthethyroidmadness.com. The gist of this website is that levothyroxine is crap. The website urges patients to take NDTs instead. Apparently NDTs are like ground-up angel wings mixed with fairy dust.
The website made me want to try NDTs. In 2015, I discovered I could buy them on the internet. First I tried Armour, then Thyro-Gold, then Thiroyd, then Thiroyd-S. I was like a kid in a candy shop.
I could raise my dosage at will since a doctor wasn’t controlling me. So I steadily increased my dosage. I did this because I was tired of being hypothyroid. I had been hypothyroid for years and I wanted desperately for it to stop.
I was also swayed by statements such as “[don’t be] afraid to go higher!” (stopthethyroidmadness.com) as well as this line from www.naturalthyroidsolutions.com: “customers were satisfied with their use of the product when they took either 6, 7, or 8 capsules each day”.
The highest dosage I reached was ten grains of Thiroyd per day plus 100 mcg on top of that, which is the equivalent of 770 mcg of T4. (That’s over four times the amount that doctors usually prescribe). Unsurprisingly, I started getting symptoms of overmedication. The first thing I noticed was my heart beating hard and fast. My heart rate was sometimes over 100 beats per minute. My girlfriend said she could even see my heart pounding through my shirt while I was asleep. But I thought my body just needed to adapt to the high dosage. I believed my heart rate would return to normal after a few weeks.
I also started getting dry skin on my face and scalp, and especially on my forehead. I’d had dandruff before, but nothing like this. Whenever I rubbed my moustache, beard or scalp, an excited flurry of dandruff would fall off my head like snow in a snowglobe. Here’s a photo of my t-shirt after I had been rubbing my beard for several minutes:
And here’s a photo of dry skin under my moustache:
What’s more, the dry skin of my big toes (a problem that levothyroxine had cleared up) returned:
But worst of all was the tinnitus. I first noticed it in November 2016. I could hear a ringing in my ears most of the time – even when I was outside on the street. This was a low point in my life. All the time I heard a high-pitched ringing. All the time.
I realised that a high dosage of NDT could be causing the tinnitus, so I reduced my dosage to 2-3 grains per day. But after a month on this lowered dosage, the tinnitus was still there, strong as ever.
The current situation
I still have dry skin and the dreaded tinnitus. The tinnitus hasn’t gotten better but it hasn’t gotten worse either. At the moment it sounds like a high-pitched ringing plus the random screeches of dial-up internet.
And that’s why I’m switching back to levothyroxine: I want the ringing and screeching to stop. And I really hope I haven’t caused permanent damage to my ears because I don’t want tinnitus for the rest of my life.
There’s also the fact that the medical community and most doctors condemn NDTs. So I’ve been going against scientific and medical advice to follow the advice of a website instead. Jesus Christ.
Finally, here’s a cool and terrifying chart showing my dosage over time: